Some decompositions of Bernoulli sets and codes

Aldo de Luca

RAIRO - Theoretical Informatics and Applications (2010)

  • Volume: 39, Issue: 1, page 161-174
  • ISSN: 0988-3754

Abstract

top
A decomposition of a set X of words over a d-letter alphabet A = {a1,...,ad} is any sequence X1,...,Xd,Y1,...,Yd of subsets of A* such that the sets Xi, i = 1,...,d, are pairwise disjoint, their union is X, and for all i, 1 ≤ i ≤ d, Xi ~ aiYi, where ~ denotes the commutative equivalence relation. We introduce some suitable decompositions that we call good, admissible, and normal. A normal decomposition is admissible and an admissible decomposition is good. We prove that a set is commutatively prefix if and only if it has a normal decomposition. In particular, we consider decompositions of Bernoulli sets and codes. We prove that there exist Bernoulli sets which have no good decomposition. Moreover, we show that the classical conjecture of commutative equivalence of finite maximal codes to prefix ones is equivalent to the statement that any finite and maximal code has an admissible decomposition.

How to cite

top

de Luca, Aldo. "Some decompositions of Bernoulli sets and codes." RAIRO - Theoretical Informatics and Applications 39.1 (2010): 161-174. <http://eudml.org/doc/92753>.

@article{deLuca2010,
abstract = { A decomposition of a set X of words over a d-letter alphabet A = \{a1,...,ad\} is any sequence X1,...,Xd,Y1,...,Yd of subsets of A* such that the sets Xi, i = 1,...,d, are pairwise disjoint, their union is X, and for all i, 1 ≤ i ≤ d, Xi ~ aiYi, where ~ denotes the commutative equivalence relation. We introduce some suitable decompositions that we call good, admissible, and normal. A normal decomposition is admissible and an admissible decomposition is good. We prove that a set is commutatively prefix if and only if it has a normal decomposition. In particular, we consider decompositions of Bernoulli sets and codes. We prove that there exist Bernoulli sets which have no good decomposition. Moreover, we show that the classical conjecture of commutative equivalence of finite maximal codes to prefix ones is equivalent to the statement that any finite and maximal code has an admissible decomposition. },
author = {de Luca, Aldo},
journal = {RAIRO - Theoretical Informatics and Applications},
keywords = {Bernoulli sets; codes; decompositions; commutative equivalence.; Bernoulli distributions; prefix set},
language = {eng},
month = {3},
number = {1},
pages = {161-174},
publisher = {EDP Sciences},
title = {Some decompositions of Bernoulli sets and codes},
url = {http://eudml.org/doc/92753},
volume = {39},
year = {2010},
}

TY - JOUR
AU - de Luca, Aldo
TI - Some decompositions of Bernoulli sets and codes
JO - RAIRO - Theoretical Informatics and Applications
DA - 2010/3//
PB - EDP Sciences
VL - 39
IS - 1
SP - 161
EP - 174
AB - A decomposition of a set X of words over a d-letter alphabet A = {a1,...,ad} is any sequence X1,...,Xd,Y1,...,Yd of subsets of A* such that the sets Xi, i = 1,...,d, are pairwise disjoint, their union is X, and for all i, 1 ≤ i ≤ d, Xi ~ aiYi, where ~ denotes the commutative equivalence relation. We introduce some suitable decompositions that we call good, admissible, and normal. A normal decomposition is admissible and an admissible decomposition is good. We prove that a set is commutatively prefix if and only if it has a normal decomposition. In particular, we consider decompositions of Bernoulli sets and codes. We prove that there exist Bernoulli sets which have no good decomposition. Moreover, we show that the classical conjecture of commutative equivalence of finite maximal codes to prefix ones is equivalent to the statement that any finite and maximal code has an admissible decomposition.
LA - eng
KW - Bernoulli sets; codes; decompositions; commutative equivalence.; Bernoulli distributions; prefix set
UR - http://eudml.org/doc/92753
ER -

References

top
  1. J. Berstel and D. Perrin, Theory of Codes. Academic Press, New York (1985).  Zbl0587.68066
  2. A. Carpi and A. de Luca, Completions in measure of languages and related combinatorial problems. Theor. Comput. Sci. To appear.  Zbl1078.68077
  3. C. de Felice, On the triangle conjecture. Inform. Process. Lett.14 (1982) 197–200.  Zbl0487.68074
  4. A. de Luca, Some combinatorial results on Bernoulli sets and codes. Theor. Comput. Sci.273 (2002) 143–165.  Zbl0996.68146
  5. G. Hansel, Baïonnettes et cardinaux. Discrete Math.39 (1982) 331–335.  Zbl0486.20032
  6. D. Perrin and M.P. Schützenberger, Un problème élémentaire de la théorie de l'Information, in Theorie de l'Information, Colloq. Internat. du CNRS No. 276, Cachan (1977) 249–260.  
  7. D. Perrin and M.P. Schützenberger, A conjecture on sets of differences on integer pairs. J. Combin. Theory Ser. B30 (1981) 91–93.  Zbl0468.05033
  8. J.E. Pin and I. Simon, A note on the triangle conjecture. J. Comb. Theory Ser. A32 (1982) 106–109.  Zbl0472.05010
  9. P. Shor, A counterexample to the triangle conjecture. J. Comb. Theory Ser. A38 (1985) 110–112.  Zbl0558.20032

NotesEmbed ?

top

You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.

    
                

Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.